Montana, 2014

Winter Storm in Montana, May 6 to 7, 2014

May 6 to 7, 2014 · NWS BYZ · 1 event in 1 county or zone

An upper low moved across the region and brought accumulating snow to the Red Lodge Foothills.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An upper low moved across the region and brought accumulating snow to the Red Lodge Foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 6, 2:15 PM MST, 2 hours 45 minutes earlier.

Area forecast discussion, May 6, 2:15 PM MST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
315 PM MDT TUE MAY 6 2014

.SHORT TERM...VALID FOR WED AND THU...

DEEP UPPER LOW CURRENTLY EXISTS OVER NEVADA WITH DIFFLUENT/
UNSTABLE SOUTH FLOW OVER UT/WY...WITH HEALTHY TS ACTIVITY IN
WESTERN WY. NORTHERN BRANCH TROF OVER ALBERTA/SASKATCHEWAN IS
ASSOCIATED WITH A CANADIAN COLD FRONT WHICH HAS PUSHED SOUTHWARD
TODAY AND IS NOW NEAR JUDITH GAP...A FEATURE THAT WILL SUPPLY OUR
COLDER AIR TONIGHT. OUR REGION REMAINS IN A FAVORABLE REGION FOR
DEEP ASCENT FOR AN EXTENDED PERIOD OF TIME...AND SHOWER ACTIVITY
HAS RESPONDED ACCORDINGLY AND HAS BECOME WIDESPREAD ACROSS OUR
WEST AND CENTRAL PARTS OVER THE PAST FEW HOURS. PCPN WILL CONTINUE
TONIGHT AND TOMORROW WITH 1 TO 1.5 INCHES EXPECTED IN OUR WESTERN
AND CENTRAL PARTS...GREATEST IN UPSLOPE AREAS...AND JUST A BIT
LESS IN OUR EAST. COULD ALSO SEE A FEW THUNDERSTORMS IN OUR S/SE
INTO THIS EVENING...WHERE SFC TEMPS HAVE WARMED TO NEAR 60F.
STRONGER STORMS SHOULD STAY TO OUR SOUTH THOUGH FROM CENTRAL TO
EAST CENTRAL WY ALONG/NEAR SFC BOUNDARY LOCATED THERE.

A FEW INTERESTING OBSERVATIONS TO NOTE. FIRST IS THE AFTERNOON
TEMPS FROM CTB-GTF ARE COLDER THAN ANY OF THE GUIDANCE SUGGESTS AT
21Z BY SEVERAL DEGREES...AND NOTICE THE 32F READING AT MONARCH
CANYON AT 5200 FEET IN THE LITTLE BELTS INDICATIVE OF THE COLD
ADVECTION/LOWERING FREEZING LEVELS WITH THE FRONTAL PASSAGE. NEXT
IS THE DEWPT OF 24F AT CUT BANK WHICH MAY ALLOW FOR A COUPLE
ADDITIONAL DEGREES OF WET BULBING DOWN ONCE THAT AIRMASS ADVECTS
INTO OUR CWA LATER TONIGHT. THE LAST FEW RAP RUNS HAVE ALSO
TRENDED COLDER FASTER AT 850MB...SHOWING THE 0C LINE THRU JUDITH
GAP AROUND MIDNIGHT AND BILLINGS BY 09Z. ALL OF THIS POINTS TO
INCREASED CONFIDENCE IN A TRANSITION TO SNOW ACROSS OUR WESTERN
LOWER ELEVATIONS TONIGHT...PERHAPS A BIT EARLIER THAN PREVIOUSLY
THOUGHT.

WILL MAKE NO CHANGES TO ANY OF THE WINTER HIGHLIGHTS ALREADY IN
EFFECT. THE BEARTOOTH ABSAROKAS AND THEIR FOOTHILLS WILL SEE
SIGNIFICANT SNOWFALL ALONG THE NORTH ASPECTS BEGINNING BY THIS
EVENING AND CONTINUING THRU MUCH OF TOMORROW. THE BIG HORNS ARE
NOT OROGRAPHICALLY FAVORED IN THIS EVENT W/ SOUTH FLOW ALOFT...BUT
STRONG ASCENT WILL BE ENOUGH FOR ADVY SNOW AMTS LATER TONIGHT AND
WEDNESDAY. SO MAIN ISSUE TODAY WAS TO WORK OUT LOWER ELEVATIONS
AND POTENTIAL IMPACTS.

ENERGY DROPPING OUT OF BRITISH COLUMBIA IN NW FLOW ALOFT WILL
ATTEMPT TO PHASE WITH GREAT BASIN TROF LATE TONIGHT/WEDNESDAY...
ALLOWING FOR A WEAK MID LEVEL LOW TO STALL OUT NEAR WEST
YELLOWSTONE...AGREED UPON BY THE GFS AND ECMWF. AS A RESULT WE
WILL SEE A PROLONGED PERIOD OF ASCENT AND DEEP EASTERLY UPSLOPE
WINDS IN OUR WEST EVEN AFTER PCPN CHANGES TO SNOW TONIGHT. HAVE
OPTED TO ISSUE A WINTER WX ADVY FOR LIVINGSTON AREA...SWEET GRASS
AND STILLWATER THRU TOMORROW...WITH EXPECTATION OF A FEW INCHES OF
ACCUMULATION OVER THE HIGHER TERRAIN IN THIS AREA. FURTHER
EAST...PCPN WILL BE ABUNDANT TONIGHT BUT MOST OF IT WILL BE RAIN.
GFS/ECMWF SHOW SOME MID LEVEL DRY SLOTTING IN THIS AREA
TOMORROW...EAST OF AFOREMENTIONED MID LEVEL LOW...SO NOT SURE IF
THERE WILL BE ENOUGH SNOWFALL TO WARRANT A SNOW ADVY FOR AREAS SE
OF BILLINGS INCLUDING SHERIDAN AND LAME DEER. THAT BEING SAID...
WOULD EXPECT SOME ACCUMULATION OVER THE PASSES SUCH AS ABERDEEN
HILL AND LAME DEER DIVIDE. WILL LET THE EVENING AND NIGHT SHIFTS
MONITOR MODEL TRENDS HERE TO SEE IF AN ADVY IS NEEDED...BUT NOT
ENOUGH CONFIDENCE NOW.

AS FOR BILLINGS...IT IS GOING TO SNOW THE QUESTION IS HOW MUCH.
SFC TEMPS WILL BOTTOM OUT IN THE LOW 30S BY TOMORROW MORNING AND
WILL LIKELY STAY IN THE 30S THRU THE AFTN. THIS SHOULD BE ENOUGH
FOR A LITTLE ACCUMULATION ON THE GRASS IN THE CITY...AND A LITTLE
MORE OVER THE SURROUNDING HILLS...PERHAPS A COUPLE INCHES. IF
TEMPS MANAGE TO MAKE IT TO THE UPPER 20S WE COULD SEE MORE THAN
THIS...BUT NEITHER THE MODELS NOR UPSTREAM OBS SUGGEST THIS WILL
HAPPEN. SO WILL KEEP YELLOWSTONE COUNTY OUT OF A WINTER HIGHLIGHT
AT THIS TIME.

FOR THOSE AREAS RECEIVING SNOWFALL...IMPACTS WOULD INCLUDE TRAVEL
ALONG THE FOOTHILLS AND PASSES....AND POSSIBLY STRESSED BUDDING
TREES FROM THE WET SNOW.

OUR FAR EAST MAY MIX WITH SNOW TOMORROW MORNING BUT WITH LITTLE
IF ANY ACCUMULATION FOR LOWER ELEVATIONS...IE FOR PLACES FROM
MILES CITY TO BROADUS EASTWARD...AND MAYBE AN INCH OVER THE HILLS.

SYSTEM WILL DEPART TO THE EAST WEDNESDAY NIGHT INTO EARLY
THURSDAY AND WE WILL SEE A PERIOD OF DRY WEATHER THRU THURSDAY
NIGHT. STRONG ENERGY COMING OUT OF THE CENTRAL ROCKIES ON
THURSDAY DOES LOOK TO STAY TO OUR EAST. AFTER A VERY CHILLY DAY
TOMORROW WITH HIGHS ONLY IN THE MID 30S TO MID 40S AND A COLD
WEDNESDAY NIGHT WITH A FREEZE IN MANY LOCATIONS...TEMPS THURSDAY
WILL RISE TO THE 50S/NEAR 60...STILL BELOW NORMAL FOR THIS TIME OF
YEAR.

JKL

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

FAIRLY UNSETTLED PATTERN IN THE LONG TERM PERIOD...WHICH BEGINS
FRIDAY.

MODELS ARE HINTING AT SOME SIMILAR FEATURES AT THE 500MB
LEVEL...HOWEVER...SOME IMPORTANT THINGS NEED TO BE IRONED OUT
BEFORE MAKING ANY BIG WHOLESALE CHANGES TO THE GOING FORECAST.

NORTHWESTERLY TO ZONAL FLOW WILL DOMINATE THE NW UNITED STATES
OVER THE WEEKEND. ACTUALLY...MONTANA FALLS IN SOMEWHAT OF A
TRANSITION ZONE BETWEEN THE FLOW FROM AN UPPER LOW OVER NORTHERN
CANADA AND ANOTHER SYSTEM WELL TO THE SOUTH. THE PROGRESSIVENESS
OF THIS PATTERN WILL ALLOW SEVERAL VORT MAXES TO MAKE IT THROUGH
THE REGION WELL INTO NEXT WEEK.

TEMPERATURES WILL BE FAIRLY MILD FOR THIS TIME OF YEAR...WITH
DAYTIME HIGHS STRUGGLING TO GET OUT OF THE 60S.

DECIDED TO KEEP PRECIPITATION CHANCES AT OR NEAR CLIMO VALUES FOR
MOST DAYS...WITH THE UNSETTLED NATURE OF THIS PATTERN AND LOW
CONFIDENCE IN MODEL GUIDANCE. SINGER
&&

.AVIATION...

ACTIVE AFTERNOON AND EVENING IN STORE FOR ALL TERMINALS AS RAIN
SHOWERS HAVE MADE THEIR WAY INTO SOUTHEASTERN MONTANA. EXPECTING
RAIN ACTIVITY TO CONTINUE INTO THE NIGHT TIME HOURS...WITH A
POTENTIAL TRANSITION TO SNOW DUE TO MUCH COLDER TEMPERATURES
DURING THE NIGHTTIME HOURS. RAINFALL WILL MAINLY BE STRATIFORM IN
NATURE...WITH AN OCCASIONAL RUMBLE OF THUNDER POSSIBLE. MOUNTAINS
WILL MOST LIKELY BE OBSCURED BY A COMBINATION OF RAIN AND SNOW
THROUGH TOMORROW. SINGER
&&

.PRELIMINARY POINT TEMP/POPS...

    WED     THU     FRI     SAT     SUN     MON     TUE
-----------------------------------------------------------
BIL 034/038 030/057 039/067 043/061 039/057 040/058 040/058
    ++/O    52/W    02/T    53/W    33/W    33/W    33/W
LVM 032/038 027/060 034/063 036/057 037/055 036/053 036/056
    ++/O    61/B    14/T    53/W    33/W    33/W    33/W
HDN 037/040 032/057 033/068 039/063 034/060 040/059 040/060
    ++/O    52/W    02/T    53/W    33/W    33/W    33/W
MLS 038/044 035/057 035/067 043/061 038/059 039/058 040/059
    99/O    32/W    02/T    44/W    33/W    33/W    33/W
4BQ 041/044 034/054 034/067 041/062 036/059 039/058 040/056
    ++/R    52/W    11/U    44/W    33/W    33/W    33/W
BHK 040/045 035/053 032/063 041/060 036/056 038/055 038/055
    89/R    42/W    11/U    45/W    33/W    33/W    33/W
SHR 037/039 031/053 031/065 038/059 033/056 036/056 037/054
    99/O    52/W    02/T    53/W    34/W    33/W    43/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
      MIDNIGHT MDT WEDNESDAY NIGHT FOR ZONES 34-41-65.
     WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT MDT WEDNESDAY
      NIGHT FOR ZONES 56-66-67.
WY...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT MDT
      WEDNESDAY NIGHT FOR ZONE 98.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, May 6, 1:56 PM MST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
256 PM MDT TUE MAY 6 2014

MTZ028>042-056>058-063>068-WYZ098-099-072100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
256 PM MDT TUE MAY 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG STORM SYSTEM WILL BRING SIGNIFICANT RAIN AND SNOW TO THE
REGION TONIGHT. THE HEAVIEST SNOW WILL FALL ALONG THE NORTHEAST
SLOPES OF AREA MOUNTAINS. FOOTHILL LOCATIONS WILL ALSO SEE
ACCUMULATING SNOWFALL BEGINNING EARLY THIS EVENING...WITH SEVERAL
INCHES ANTICIPATED AT NYE...ROSCOE AND RED LODGE. LOWER ELEVATIONS
WILL ALSO SEE A TRANSITION TO WET SNOW LATE TONIGHT WEST OF MILES
CITY AND BROADUS. SOME LIGHT ACCUMULATION CAN BE EXPECTED ON
GRASSY AREAS WITH GREATEST AMOUNTS OVER THE HIGHER HILLS. SOME
PASSES MAY SEE SLUSHY CONDITIONS INCLUDING ARROW CREEK HILL...THE
HYSHAM HILLS...LAME DEER DIVIDE AND ABERDEEN HILL. SNOW WILL BE
WET AND HEAVY CAUSING DIFFICULT TRAVEL CONDITIONS. BUDDING TREES
MAY SUFFER UNDER THE WEIGHT OF HEAVY SNOW...AND THE COLD WET
WEATHER WILL BE DANGEROUS TO YOUNG LIVESTOCK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WET SNOW WILL CONTINUE WEDNESDAY...ESPECIALLY ALONG THE FOOTHILLS
AND THE MOUNTAINS. THE BEARTOOTH/ABSAROKA MOUNTAINS WILL SEE
SIGNIFICANT ACCUMULATIONS. THE HEAVIEST ACCUMULATION WILL BE OVER
NORTHEAST FACING SLOPES...LIKE RED LODGE MOUNTAIN...WHERE 12 TO
18 INCHES OF TOTAL SNOW IS EXPECTED. THE BEARTOOTH AND RED LODGE
FOOTHILLS SHOULD GET 6 TO 12 INCHES OF NEW SNOWFALL. LOWER
ELEVATIONS...INCLUDING BILLINGS...MAY GET AROUND 2 INCHES. THE
LOWER ELEVATIONS WILL HAVE MOST OF THE SNOW ACCUMULATE ON THE
GRASSY SURFACES...BUT ROADS COULD BE SLUSH COVERED WEDNESDAY
MORNING. BUDDING TREES MAY SUFFER UNDER THE WEIGHT OF HEAVY
SNOW...AND THE COLD WET WEATHER WILL BE DANGEROUS TO YOUNG
LIVESTOCK. PLEASE BE PREPARED FOR WINTRY WEATHER IF YOU ARE
PLANNING TO TRAVEL OR BE OUTDOORS ON WEDNESDAY. THE SYSTEM WILL
EXIT THE REGION WEDNESDAY NIGHT.

IN ADDITION...PRECIPITATION AMOUNTS OF 1 TO 1.5 INCHES WILL CAUSE
WATER LEVELS TO RISE ON RIVERS AND STREAMS. THOSE NEAR STREAMS
AND CREEKS SHOULD BE PREPARED FOR RISING WATER LEVELS AND BE
PREPARED TO TAKE ACTION IF NECESSARY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Red Lodge Foothills

When
May 6, 5:00 PM MST to May 7, 11:00 AM MST
Where
Red Lodge Foothills forecast zone
Reported by
Trained Spotter
Coordinates
45.227, -109.028 (the zone’s center; the record gives no point)

Snowfall of 6 to 8 inches was reported around the Red Lodge area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511729.